Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 76, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2018, 3:59 PM CDT for Pierce County, Rolette County, North Dakota. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2018, 3:59 PM CDT (20:59 UTC)
- Expired
- Jun 14, 2018, 5:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pierce County, ND, Rolette County, ND
The radar
The Minot AFB radar (KMBX), 84 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 4:10 PM CDT | HAIL 1.75 | 4 Sw Nanson, ND | GOLF BALL SIZE HAIL. PUBLIC REPORT RELAYED BY LOCAL RADIO STATION. |
| Jun 14, 4:18 PM CDT | HAIL 1 | 2 Ne Mylo, ND | HAIL LASTED 15 TO 20 MINUTES. 1.78 INCHES OF RAIN WITHIN 1 HOUR. ARB OBSERVER. |
| Jun 14, 4:18 PM CDT | HAIL 1 | 2 Ne Mylo, ND | HAIL LASTED 15 TO 20 MINUTES. 1.78 INCHES OF RAIN WITHIN 1 HOUR. ARB OBSERVER. THE DURATION OF THE HAIL EVENT WAS 20 MINUTES. |
| Jun 14, 4:36 PM CDT | HAIL 2 | 4 S Mylo, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
789
WUUS53 KBIS 142059
SVRBIS
NDC069-079-142200-
/O.NEW.KBIS.SV.W.0076.180614T2059Z-180614T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
359 PM CDT THU JUN 14 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northern Pierce County in north central North Dakota...
Southern Rolette County in north central North Dakota...
* Until 500 PM CDT.
* At 358 PM CDT, a severe thunderstorm was located 5 miles northwest
of Wolford, or 15 miles northeast of Rugby, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northern Pierce and southern Rolette Counties, including the
following locations... Agate, Nanson and Mylo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
North Dakota.
LAT...LON 4873 9953 4872 9952 4872 9949 4841 9950
4845 10019 4855 10018 4855 10014 4861 10015
4881 9953
TIME...MOT...LOC 2058Z 246DEG 39KT 4855 9980
HAIL...1.00IN
WIND...60MPH
$$
HOLLAN/CJS4 follow-up statements
796
WWUS53 KBIS 142112
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
412 PM CDT THU JUN 14 2018
NDC069-079-142200-
/O.CON.KBIS.SV.W.0076.000000T0000Z-180614T2200Z/
Pierce ND-Rolette ND-
412 PM CDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN PIERCE AND SOUTHEASTERN ROLETTE COUNTIES...
At 412 PM CDT, a severe thunderstorm was located near Wolford, or 17
miles northeast of Rugby, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public. Golf ball size hail was reported 9 miles south of
Rolette at 410 PM CDT.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Rolette, Wolford, Mylo, Agate and Nanson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
North Dakota.
LAT...LON 4873 9953 4872 9952 4872 9949 4843 9950
4850 9993 4853 9997 4858 10001 4863 9998
4881 9953
TIME...MOT...LOC 2112Z 250DEG 24KT 4856 9974
HAIL...1.75IN
WIND...60MPH
$$
HOLLAN/CJS470
WWUS53 KBIS 142121
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
421 PM CDT THU JUN 14 2018
NDC069-079-142200-
/O.CON.KBIS.SV.W.0076.000000T0000Z-180614T2200Z/
Pierce ND-Rolette ND-
421 PM CDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN PIERCE AND SOUTHEASTERN ROLETTE COUNTIES...
At 421 PM CDT, a severe thunderstorm was located 6 miles north of
Wolford, or 19 miles south of Rolla, moving east at 30 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. Golf ball size hail was reported 9 miles
south of Rolette at 410 PM CDT.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Rolette, Wolford, Mylo, Agate and Nanson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
North Dakota.
LAT...LON 4873 9953 4872 9952 4872 9949 4847 9950
4850 9987 4855 9991 4860 9992 4863 9990
4880 9953
TIME...MOT...LOC 2121Z 250DEG 24KT 4858 9966
HAIL...2.50IN
WIND...60MPH
$$
HOLLAN/CJS243
WWUS53 KBIS 142147
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
447 PM CDT THU JUN 14 2018
NDC069-079-142200-
/O.CON.KBIS.SV.W.0076.000000T0000Z-180614T2200Z/
Pierce ND-Rolette ND-
447 PM CDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN PIERCE AND SOUTHEASTERN ROLETTE COUNTIES...
At 447 PM CDT, a severe thunderstorm was located 6 miles south of
Rocklake, or 19 miles southeast of Rolla, moving northeast at 45 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mylo and Agate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
North Dakota.
LAT...LON 4873 9953 4872 9952 4872 9949 4848 9950
4849 9962 4855 9968 4862 9967 4868 9962
TIME...MOT...LOC 2147Z 246DEG 39KT 4870 9927
HAIL...2.50IN
WIND...60MPH
$$
HOLLAN/CJS033
WWUS53 KBIS 142202
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
502 PM CDT THU JUN 14 2018
NDC069-079-142211-
/O.EXP.KBIS.SV.W.0076.000000T0000Z-180614T2200Z/
Pierce ND-Rolette ND-
502 PM CDT THU JUN 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIERCE AND
SOUTHEASTERN ROLETTE COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Tornado Watch remains in effect until 1100 PM CDT for north central
North Dakota.
LAT...LON 4873 9953 4872 9952 4872 9949 4848 9950
4849 9962 4855 9968 4862 9967 4868 9962
TIME...MOT...LOC 2201Z 246DEG 39KT 4876 9908
$$
HOLLAN/CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:54 PM CDT, 5 minutes earlier.
Area forecast discussion, Jun 14, 3:54 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 354 PM CDT Thu Jun 14 2018 .SHORT TERM...(This evening through Friday) Issued at 346 PM CDT Thu Jun 14 2018 A tornado watch has been issued for northwest and north central North Dakota until 11 pm CDT. A severe thunderstorm watch has been issued for most of southwest and south central North Dakota until 11 pm CDT. Short term forecast highlights center around a moderate and enhanced risk of severe weather across western and central North Dakota beginning this afternoon. The storm prediction center had upgraded the severe threat across northern North Dakota into the moderate risk for severe storms. Large hail, damaging winds, and locally heavy rain will be the main threat with a non-zero tornado risk, especially across our north. This afternoon, an upper level low/trough was located over Alberta/Saskatchewan/western Montana with several upper level shortwave impulses moving northeast across Montana, south central Canada, and into northwestern North Dakota. At the surface, a cold front extended from southeastern Saskatchewan across the northwest corner of North Dakota into eastern Montana. Ahead of the cold front was a surface trough, separating 60sF dewpoints to the east with 40s/50s dewpoints to the west. While a mid-level h700 thermal cap remains in place across central and eastern ND, west and north of the surface cold front the thermal cap weakens. This is why thunderstorms developed this morning and continued into this afternoon along and northwest of the cold front. The storms moved east across the northern tier of counties, the storm's dynamics overcoming any mid-level capping mentioned previously. Regarding the severe threat this afternoon/evening...a potent EML has become established over the northern plains. PWAT values increasing to 1.25-1.5 inches across north-central and eastern ND will create a threat for heavy rainfall in areas that do see convection through the evening hours. Latest thinking is that convection is most likely to continue across northwestern North Dakota where the cap has eroded near the overspreading height falls and mid-level cooling. The models continue to depict the environment over western and central North Dakota consisting of MLCAPE values exceeding 2000-2500 J/kg and 55 kts of effective bulk shear. This environment will support supercells with large hail and damaging wind gusts. A non- zero tornado risk will also be associated with supercells along our far north where increased southeasterly surface winds enhance sfc-1 km SRH values. The coverage of convective initiation and discrete storms further south remains less confident due to the increased influence of the capping inversion ahead of the surface trough and cold front. Convection will be more likely along the advancing surface trough and cold frontal axis through the evening, especially along our south-central to southeast, where storm mode becomes linear and transitions to a mostly damaging wind threat. By daybreak Friday, the surface cold front should be in the Red River Valley, with drier air moving in behind it. Friday should be a dry day across our area. .LONG TERM...(Friday night through Thursday) Issued at 346 PM CDT Thu Jun 14 2018 The long term period is highlighted by several chances for precipitation and thunderstorms Friday night through Sunday night, especially across southwest and south central North Dakota southeast. The large upper level trough remains over the Pacific Northwest and northern US Rockies through the weekend, then begins to cutoff over Nevada/Idaho, essentially cutting off the stream of upper level impulses streaming northeast towards North Dakota. Southwest flow aloft continues through the weekend with multiple impulses bringing showers and thunderstorms across our area. The severe threat will be mostly contained further south of our area, outside of the occasional storm threat in our far southeast counties where instability may redevelop. High temperatures should be mainly in the 65F to 75F range Saturday and Sunday through this active weekend period. The possibility for continued rainfall seems to be favoring our south and east through the weekend. Upper level ridging builds early next week as the aforementioned western low cuts off. Chances for precipitation remain uncertain next week, though not completely unlikely in times where impulses ride over the ridge aloft. A slow warming trend ensues with highs reaching the upper 70s and lower 80s by Wednesday, and low to mid 80s on Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 350 PM CDT Thu Jun 14 2018 Afternoon thunderstorm will continue in the northwest with impacts possible for KMOT and KISN. Thunderstorms will likely form across a warm front located across western North Dakota by this evening. Thunderstorms are expected to develop over southwestern and south central North Dakota with time late this afternoon and evening. Uncertainty in exact timing remains so VCTS was carried over at TAF sites for the evening hours. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JV LONG TERM...JV AVIATION...AE/NC
Hazardous weather outlook, Jun 14, 12:40 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND Issued by National Weather Service Grand Forks ND 1240 PM CDT Thu Jun 14 2018 NDZ031-032-040-043-044-151745- Golden Valley-Billings-Slope-Bowman-Adams- 1140 AM MDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are forecast to fire in this area after 5 PM CDT and not become severe until they push to the east. In the counties covered by this hazardous weather outlook segment the main threats will be hail up to the size of nickels and winds as high as 50 mph, just under severe limits. Severe weather is expected farther east. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotter activation in these Montana border counties will probably not be needed as the severe weather should be just to the east. NDZ001>005-009>013-151745- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 1240 PM CDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are forecast across western and central North Dakota this evening through tonight. Across the north, very large hail, damaging wind, and locally heavy rain will be the main storm threats. A tornado or two is likely and significant tornadoes are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 5 pm CDT today in the west and by sunset in central North Dakota. NDZ017>023-025-033>037-041-042-045>048-050-051-151745- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark- Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant-Sioux-Emmons- Logan-La Moure-McIntosh-Dickey- 1240 PM CDT Thu Jun 14 2018 /1140 AM MDT Thu Jun 14 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Across the south-central and southeast the main threat will be damaging wind with a secondary threat of large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotter activation in these Montana border counties will probably not be needed as the severe weather should be just to the east. NC
In the hours before
Local storm report, Jun 14, 12:09 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1209 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM HAIL 9 N RAY 48.47N 103.17W
06/14/2018 M1.00 INCH WILLIAMS ND PUBLIC
1105 AM HAIL 8 SSW GRENORA 48.51N 104.00W
06/14/2018 M1.00 INCH WILLIAMS ND PUBLIC
&&Local storm report, Jun 14, 12:36 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1236 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM HAIL 4 S MCGREGOR 48.54N 102.91W
06/14/2018 M0.75 INCH WILLIAMS ND TRAINED SPOTTER
ALSO HAD 0.75 INCHES OF RAIN IN ABOUT 15
MINUTES.
&&
JPMLocal storm report, Jun 14, 1:13 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
113 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL KENMARE 48.67N 102.08W
06/14/2018 E0.75 INCH WARD ND LAW ENFORCEMENT
HAIL LASTED JUST A FEW MINUTES, UNTIL ABOUT
108 PM. NO WIND.
&&
JPMLocal storm report, Jun 14, 1:15 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
115 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 4 WSW NIOBE 48.66N 102.28W
06/14/2018 E0.88 INCH BURKE ND TRAINED SPOTTER
HAIL LASTED UNTIL ABOUT 100 PM. NO WIND.
&&
JPMThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:10 PM CDT | Special Weather Statement | BIS | Stark | 50 min |
| Jun 13, 7:54 PM CDT | Special Weather Statement | BIS | Dunn | 21 min |
| Jun 13, 8:38 PM CDT | Special Weather Statement | BIS | Mercer | 22 min |
| Jun 13, 9:23 PM CDT | Special Weather Statement | BIS | Mercer | 22 min |
| Jun 14, 10:56 AM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 49 min |
| Jun 14, 11:44 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Williams | 46 min |
| Jun 14, 12:28 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Ward, Williams | 47 min |
| Jun 14, 4:43 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 62 min |
| Jun 14, 5:42 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville | 63 min |
| Jun 14, 6:28 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.